Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Birmingham, AL

May 28, 2001Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 12:42 AM CDT for Jackson County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2001, 12:42 AM CDT (05:42 UTC)
Expired
May 28, 2001, 1:15 AM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KBMX 280543
SVRBHM
ALC071-280615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN ALABAMA

* UNTIL 115 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF SKYLINE...MOVING EAST AT 40
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PRINCETON...
  HYTOP AND SKYLINE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:01 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 27, 9:01 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
901 PM CDT SUN MAY 27 2001

BEEN CHASING THUNDERSTORMS AS SCATTERED STORMS CONTINUE TO FLARE
ACROSS THE CWA THIS EVENING.  WHILE THE THREAT OF SEVERE WEATHER
SEEMS TO HAVE DIMINISHED, THE SPC HAS KEPT MUCH OF OUR CWA WITHIN
THE SLIGHT RISK SO WILL CONTINUE THE POSSIBLY SEVERE WORDING.  WILL
CUT BACK ON THAT WORDING IN SOUTHEAST AND EAST CENTRAL SECTIONS.
THUNDERSTORMS HAVE BEEN FIRING UUP QUICKLY PRODUCING SOME SMALL
HAIL AND LIGHTNING.

LARGE COMPLEX OF THUNDERSTORMS THAT DEVELOPED SOUTH OF MEMPHIS ALONG
MS RIVER HAS PUSHED AN AREA OF RAIN THAT HAS ENTERED WEST CENTRAL
ALABAMA.  DEWPOINT DISCONTINUITY WAS LYING FROM THE MEMPHIS AREA
SOUTHEASTWARD TO APPROXIMATELY ANNISTON.  THIS BOUNDARY WAS
GRADUALLY SHIFTING NORTHEASTWARD WITH MOST OF THE SHOWERS ALONG THE
BOUNDARY AND BEHIND IT.

WILL MAKE MINOR ADJUSTMENTS TO FORECAST WITH UPDATE SHORTLY.
TEMPERATURES LOOKS REASONABLE.

-57-

.BHM...NONE.

In the hours before

Local storm report, May 27, 9:40 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    ANNISTON                  AL   0.75 INCH HAIL
05/27/01   CALHOUN                        CALHOUN CTY 911 REPORTED
                                          SLIGHTLY LARGER THAN
                                          DIME SIZE HAIL IN ANB

0915 PM    5E ANNISTON               AL   1.75 INCH HAIL
05/27/01   CALHOUN                        SPOTTER REPORTED GOLF
                                          BALL SIZE HAIL WITH
                                          SMALLER HQAIL FROM 909 PM
                                          TO 915 PM EAST SIDE ANB

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:09 PM CDTSevere Thunderstorm WarningBMXCalhoun21 min
May 27, 9:29 PM CDTSevere Thunderstorm WarningBMXCullman16 min
May 27, 9:46 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman19 min
May 27, 9:49 PM CDTSevere Thunderstorm WarningBMXBibb11 min
May 27, 10:20 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
May 27, 10:25 PM CDTSevere Thunderstorm WarningBMXLauderdale35 min
May 27, 10:39 PM CDTSevere Thunderstorm WarningBMXBibb36 min
May 27, 10:40 PM CDTSevere Thunderstorm WarningBMXShelby35 min
May 27, 10:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 27, 11:02 PM CDTSevere Thunderstorm WarningBMXCherokee28 min
May 27, 11:11 PM CDTSevere Thunderstorm WarningBMXShelby19 min
May 27, 11:25 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega35 min
May 28, 12:22 AM CDTSevere Thunderstorm WarningBMXEtowah23 min
May 28, 12:26 AM CDTSevere Thunderstorm WarningBMXMadison34 min
May 28, 12:37 AM CDTSevere Thunderstorm WarningBMXCherokee23 min
May 28, 3:46 AM CDTSevere Thunderstorm WarningBMXSt. Clair29 min
May 28, 3:27 PM CDTSevere Thunderstorm WarningBMXMontgomery33 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningBMXLamar47 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery48 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
May 28, 5:14 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan31 min
May 28, 5:27 PM CDTSevere Thunderstorm WarningBMXMarshall33 min
May 28, 6:00 PM CDTSevere Thunderstorm WarningBMXDeKalb45 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningBMXMarshall28 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningBMXSumter30 min
May 28, 6:16 PM CDTTornado WarningBMXCherokee, DeKalb29 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningBMXGreene41 min
May 28, 6:37 PM CDTSevere Thunderstorm WarningBMXRandolph38 min
May 28, 6:44 PM CDTTornado WarningBMXDeKalb31 min
May 28, 6:54 PM CDTSevere Thunderstorm WarningBMXHale51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.